Alert archive / New Mexico / Flash Flood Warnings in 2007

Flash Flood Warning 123, NWS Midland/Odessa, TX

May 25, 2007Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 25, 2007, 11:37 PM MDT for Eddy County, New Mexico. It took effect at May 25, 2007, 11:42 PM MDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2007, 11:37 PM MDT (05:37 UTC)
In effect from
May 25, 2007, 11:42 PM MDT
Expired
May 26, 2007, 3:30 AM MDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 260542
FFWMAF
NMC015-260930-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1137 PM MDT FRI MAY 25 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 330 AM MDT

* AT 1136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS
  NORTHERN EDDY COUNTY ALONG AND NEAR HIGHWAY 82 FROM 5 MILES EAST
  OF ARTESIA TO NEAR LOCO HILLS...INCLUDING THE INTERSECTION OF HIGHWAY
  82 AND STATE HIGHWAY 360. AT 1115 PM MDT THE PUBLIC REPORTED 1.8
  INCHES OF RAIN HAD FALLEN IN 45 MINUTES...2 MILES WEST OF LOCO HILLS.
  ADDITIONAL THUNDERSTORMS WILL LIKELY RESULT IN FLOODING

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCO HILLS...
  HIGHWAY 82 FROM 5 MILES EAST OF ARTESIA TO LOCO HILLS...
  THE INTERSECTION OF HIGHWAY 82 AND STATE HIGHWAY 360.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3295 10428 3295 10390 3276 10390 3269 10434

$$
2 follow-up statements
000 
WGUS74 KMAF 260745
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 AM CDT SAT MAY 26 2007

NMC015-260930-
EDDY-
138 AM MDT SAT MAY 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM MDT FOR NORTHERN
EDDY COUNTY...

AT 136 AM MDT...DOPPLER RADAR INDICATED RAINFALL DIMINISHING IN 
INTENSITY AND COVERAGE ACROSS NORTHERN EDDY COUNTY. HOWEVER
FLOODING FROM RAINS EARLIER TONIGHT IS POSSIBLE ALONG AND NEAR
HIGHWAY 82...FROM 5 MILES EAST OF ARTESIA...EAST TO LOCO HILLS...
INCLUDING THE INTERSECTION OF HIGHWAY 82 AND STATE HIGHWAY 360.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3295 10428 3295 10390 3276 10390 3269 10434

$$
000 
WGUS74 KMAF 260923
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
423 AM CDT SAT MAY 26 2007

NMC015-260933-
EDDY-
323 AM MDT SAT MAY 26 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 AM MDT FOR NORTHERN
EDDY COUNTY...

AT 323 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF
THE WARNED AREA.

ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

LAT...LON 3295 10428 3295 10390 3276 10390 3269 10434

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 25, 12:48 PM MDT, 10 hours 49 minutes earlier.

Area forecast discussion, May 25, 12:48 PM MDT, 10 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI MAY 25 2007

.DISCUSSION...
UPPER TROUGH WEST OF THE AREA WILL CONTINUE TO BRING A CHANCE OF
HEAVY RAIN TO THE REGION THROUGH THE WEEKEND.  SHORTWAVES COMING OFF
OF THIS TROUGH WILL TRACK ACROSS THE REGION AND PROVIDE LIFT FOR
STORM DEVELOPMENT.  12Z MAF SOUNDING CONTINUES TO SHOW PW ABOVE
1.1 INCH... SO STORMS THAT DEVELOP WILL BE EFFICIENT RAIN PRODUCERS.
SURFACE ANALYSIS INDICATES A BOUNDARY CONTINUES ACROSS NORTHERN
PERMIAN BASIN... MAY BE REMAINS OF YESTERDAYS COLD FRONT OR OUTFLOW
FROM EARLIER CONVECTION.  EITHER WAY THIS FEATURE MAY BECOME FOCUS
FOR CONVECTION.  WILL ADD WESTERN COUNTIES TO EXISTING FLASH FLOOD
WATCH IN EFFECT THROUGH TONIGHT TO COVER ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.

A FEW LOCATIONS DID RECEIVE HEAVY RAIN LAST NIGHT.  LAMESA REPORTED
THE HEAVIEST RAIN WITH 1.60 INCHES... SHEFFIELD 1.03 INCHES...
MIDLAND HAD O.98 (WHILE ODESSA REPORTED ZERO)... SOUTH OF DRYDEN
0.94... FORT STOCKTON 0.82... SEMINOLE 0.75... AND PRESIDIO 0.54.

NEW GUIDANCE HAS LOWER POPS... BUT MODELS CONTINUE TO DEVELOP GOOD
QPF TONIGHT ESPECIALLY ACROSS THE WEST SO WILL CONTINUE CHANCE TO
LIKELY POPS IN THE FORECAST TONIGHT.  CURRENT RADAR SHOWS A COMPLEX
OF SHOWERS AND THUNDERSTORM ACROSS CULBERSON... W JEFF DAVIS... AND
PRESIDIO THAT HAVE BEEN ONGOING SINGE LAST NIGHT.  MOST OF THE
PRECIPITATION IS BEYOND 125NM SO NO GOOD ESTIMATE OF INTENSITY AND
LACK OF OBSERVATIONS IN THAT VICINITY.  HOWEVER BELIEVE RAINFALL HAS
NOT BEEN THAT HEAVY SO FAR... BUT WITH DAYTIME HEATING STORMS MAY
BEGIN TO BUILD.

SATURDAY AND SUNDAY WILL HAVE SIMILAR SITUATION WITH UPPER TROUGH
AND DISTURBANCES AS TODAY WITH MODEL SOUNDINGS KEEPING PW AT AN INCH
OR MORE.  SO HEAVY RAIN CHANCES WILL CONTINUE REST OF THE WEEKEND.

ON MONDAY TROUGH AXIS MOVES EAST OF THE AREA WITH HIGH PRESSURE
BECOMING MORE DOMINANT.  HAVE INCREASING TEMPS WITH DECREASING POPS
THROUGH THURSDAY.  HAVE GONE UNDER MEX GUIDANCE BASED ON WIDESPREAD
RAINFALL... BUT SHOULD SEE RETURN TO HIGHS IN THE 90S.  MAY STILL BE
A FEW AFTERNOON STORMS ACROSS THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  78  63  82  /  60  40  30  50
CARLSBAD NM                60  83  60  87  /  40  30  30  30
DRYDEN TX                  64  80  62  83  /  50  40  30  40
FORT STOCKTON TX           61  80  62  85  /  50  40  30  40
GUADALUPE PASS TX          56  78  54  82  /  40  30  20  20
HOBBS NM                   57  82  62  86  /  50  30  30  30
MARFA TX                   54  78  52  79  /  50  40  30  30
MIDLAND INTL AIRPORT TX    59  79  62  83  /  50  40  30  40
ODESSA TX                  60  80  62  84  /  50  40  30  40
WINK TX                    64  85  64  90  /  50  40  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 12 PM THIS AFTERNOON TO 4 AM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 1 PM CDT /12 PM MDT/ THIS AFTERNOON TO 5
     AM CDT /4 AM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

&&

72
Hazardous weather outlook, May 25, 12:48 PM MDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
148 PM CDT FRI MAY 25 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
148 PM CDT FRI MAY 25 2007 /1248 PM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR WEST TEXAS AND SOUTHEAST
NEW MEXICO THROUGH LATE TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA
THIS AFTERNOON AND CONTINUE INTO TONIGHT. THE THUNDERSTORMS WILL
BE SLOW MOVING AND WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAINFALL AND FLASH FLOODING.

A FEW OF THE THUNDERSTORMS MAY ALSO APPROACH SEVERE LIMITS THIS
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND
ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO AS AN UPPER
LEVEL STORM SYSTEM SLOWLY APPROACHES THE AREA FROM THE WEST. THE
SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING
HEAVY RAINFALL AND FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER EMERGENCY MANAGERS
SHOULD CONTINUE TO MONITOR THE WEATHER CONDITIONS CLOSELY FOR THE
POSSIBILITY OF FLASH FLOODING AND SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 25, 8:40 PM MDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
940 PM CDT FRI MAY 25 2007

TXZ074-080-260330-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
940 PM CDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN PRESIDIO...
NORTHERN BREWSTER AND SOUTHERN JEFF DAVIS COUNTIES.

AT 934 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MARFA
MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...GUSTY WINDS TO 50 MPH...BRIEF HEAVY DOWNPOURS AND
DEADLY LIGHTNING ARE POSSIBLE WITH THIS STORM AS IT APPROACHES
THE COMMUNITIES OF FORT DAVIS...ALPINE...MITRE PEAK AND HIGHWAY
118 BETWEEN 10 PM AND 1030 PM THIS EVENING.
Special weather statement, May 25, 10:37 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1137 PM CDT FRI MAY 25 2007

NMZ028-260530-
EDDY COUNTY PLAINS-
1037 PM MDT FRI MAY 25 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEAST EDDY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF LOCO HILLS ALONG
HIGHWAY 82 AT 1037 PM MDT...MOVING EAST AT 5 MPH.

HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE ALONG WITH BRIEF HEAVY
RAINFALL.

PEOPLE IN NORTHEAST EDDY COUNTY SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:01 PM MDTSevere Thunderstorm WarningMAFLea59 min

Nearby

Flash Flood Warnings in New Mexico, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.